Format

Send to

Choose Destination
See comment in PubMed Commons below
Muscle Nerve. 2010 Oct;42(4):469-79. doi: 10.1002/mus.21817.

Statin-associated myopathy and its exacerbation with exercise.

Author information

1
Department of Kinesiology, University of Illinois at Urbana-Champaign, Urbana, Illinois, USA.

Abstract

3-Hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins) are a common and effective treatment for hypercholesterolemia, with a low overall rate of side-effects. The most common complication is some degree of skeletal muscle myopathy, ranging from painless serum creatine kinase elevations to rhabdomyolysis. Unfortunately, the likelihood and/or severity of complications increases with the combination of statin treatment and physical activity. The specific pathways that mediate statin-associated myopathy are unclear, and research directly addressing the exacerbation with exercise is limited. Potential mechanisms include the induction of skeletal muscle fiber apoptosis, alterations in ubiquitin-proteasome pathway activity, mitochondrial dysfunction, and terpenoid depletion. In this review we provide an overview of research that specifically addresses the combination of statin-associated myopathy and physical activity and highlight some deficiencies in the available literature, as well as future directions for this important subset of statin-associated myopathy.

PMID:
20878737
DOI:
10.1002/mus.21817
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center